Alert archive / Kansas / Special Weather Statements in 2019

Special Weather Statement, NWS Dodge City, KS

August 6, 2019Clark County, Kansas

NWS Dodge City, KS issued this special weather statement at Aug 6, 2019, 6:29 PM CDT for Clark County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2019, 6:29 PM CDT (23:29 UTC)
Expired
Aug 6, 2019, 7:15 PM CDT
In force
46 min
Issued by
NWS Dodge City, KS

County Clark County, KS

The radar

The Dodge City radar (KDDC), 43 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 6:35 PM CDTHAIL 1Minneola, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.5 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2019-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-247 J/kg
Mixed-layer LCL
1948 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

717 
WWUS83 KDDC 062329
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
629 PM CDT Tue Aug 6 2019
 
KSZ088-070015-
Clark KS-
629 PM CDT Tue Aug 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FORD AND NORTHWESTERN
CLARK COUNTIES UNTIL 715 PM CDT...

At 629 PM CDT, Doppler radar was tracking a strong thunderstorm near
Minneola, moving southeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Minneola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3733 10007 3747 10001 3747 9980 3726 9982
TIME...MOT...LOC 2329Z 325DEG 8KT 3743 9994 

$$

RUSSELL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 6, 3:49 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Aug 6, 3:49 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
349 PM CDT Tue Aug 6 2019

...Updated Short Term and Long Term Sections...

.SHORT TERM...(This evening through Wednesday)
Issued at 347 PM CDT Tue Aug 6 2019

One of the hottest, if not the hottest day of the summer will
occur tomorrow. Most of the short-term high resolution models are
lining up quite well on the temperature forecast for tomorrow. The
HRRR and RAP in particular did a fairly good job on today's
temperatures, which were the warmest solutions. It was 99 degrees
at Dodge City as of 2030z. The question for tomorrow will be how
far north and east the 105+ temperatures will reach. There is
likely going to be a large cluster of thunderstorms (mesoscale
convective system, or MCS) rolling south across eastern Kansas
early Wednesday, pushing an outflow boundary west. It all depends
on how far west and south this boundary and the easterly winds
behind it will reach. Ahead of this front/outflow boundary
temperatures will soar above 104 degrees. The official forecast
will call for 105+ for actual temperature highs south and east of
a Liberal to Dodge City to Pratt line. A Heat Advisory has been
issued, although the Heat Index will not be much more than the
actual temperature (if at all in some spots) due to the low
relative humidity in areas where it does reach 105+.

The aforementioned front/outflow boundary will become the focus
for late afternoon/evening thunderstorm development. Additional
thunderstorms are likely to develop in other areas of low level
convergence farther west, as a shortwave trough will enhance the
lift across far western Kansas and eastern Colorado late in the
afternoon and evening. Several of the convective-allowing models
are showing a formidable MCS developing later in the evening. POPs
have been raised to 50 percent for most of the southwest Kansas
region with some increased confidence in an MCS late night
Wednesday.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 347 PM CDT Tue Aug 6 2019

From Thursday on through the weekend, there will be daily/nightly
chances for scattered thunderstorm activity as the global models
show the monsoon circulation shifting east across West Texas into
southwest Kansas. This is due to the summer subtropical ridge
weakening some and shifting east/southeast from its typical New
Mexico/Four Corners position. The latest ECMWF suggest that the
surface front will dry to redevelop back north with another
substantial hot surge pushing into southwest Kansas on Saturday
and especially Sunday-Monday. Should this occur, the highs through
this period will need to be increased to at or above 100 degrees
for these days.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1126 AM CDT Tue Aug 6 2019

Aviation weather will be fairly quiet through this TAF period, as
winds will be 10 knots or less at all terminals through pretty
much the duration of this forecast. Thunderstorm activity is not
expected near any of the terminals through this TAF period, but
chances for storms will increase Wednesday evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70 105  72  96 /  10  20  50  20
GCK  67 102  68  94 /  10  30  50  20
EHA  68 102  69  96 /  10  30  50  20
LBL  70 105  71  96 /  10  20  50  20
HYS  68  97  68  88 /  10  20  50  20
P28  73 106  74  97 /  10  10  50  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM to 7 PM CDT Wednesday for KSZ065-066-
078>081-086>090.

&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Umscheid
Hazardous weather outlook, Aug 6, 4:57 AM CDT, 13 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
457 AM CDT Tue Aug 6 2019

KSZ030-031-043>046-061>066-074>081-084>090-071000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
457 AM CDT Tue Aug 6 2019 /357 AM MDT Tue Aug 6 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

There is a very small chance of thunderstorms late this afternoon
and evening over south central Kansas and across extreme westerm
Kansas. If a storm does develop it could be severe with large hail
and damaging winds.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Excessive heat: Limited risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

There are chances for thunderstorms each evening and overnight
through Friday. A few of these storms could be severe with large
hail and damaging winds.

Days 2-7 Hazards
----------------
* Wednesday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Elevated risk
  - Non thunderstorm wind: Limited risk

* Thursday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

* Friday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

* Saturday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

* Sunday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

* Monday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Aug 6, 5:34 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Dodge City KS
534 PM CDT Tue Aug 6 2019

KSZ078-062300-
Ford-
534 PM CDT Tue Aug 6 2019

...A STRONG THUNDERSTORM WILL AFFECT FORD COUNTY...

At 533 PM CDT, a strong thunderstorm was located 7 miles southwest of
Ft. Dodge, moving east at 5 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Dodge City, Wright and Ft. Dodge.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3756 10012 3779 10005 3780 9986 3752 9988
TIME...MOT...LOC 2233Z 285DEG 5KT 3764 10000

RUSSELL
Special weather statement, Aug 6, 5:39 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Dodge City KS
539 PM CDT Tue Aug 6 2019

KSZ065-066-062315-
Stafford-Pawnee-
539 PM CDT Tue Aug 6 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PAWNEE AND
NORTHWESTERN STAFFORD COUNTIES...

At 539 PM CDT, a strong thunderstorm was located near Radium, moving
east at 5 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
St. John, Seward, Radium and Dillwyn.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3803 9903 3820 9897 3819 9869 3793 9879
TIME...MOT...LOC 2239Z 285DEG 5KT 3810 9892

RUSSELL
Local storm report, Aug 6, 6:12 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
612 PM CDT TUE AUG 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             6 SW FT. DODGE          37.66N 100.01W
08/06/2019  E0.88 INCH       FORD               KS   PUBLIC

&&

MR
Special weather statement, Aug 6, 6:29 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
629 PM CDT Tue Aug 6 2019

KSZ088-070015-
Clark KS-
629 PM CDT Tue Aug 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FORD AND NORTHWESTERN
CLARK COUNTIES UNTIL 715 PM CDT...

At 629 PM CDT, Doppler radar was tracking a strong thunderstorm near
Minneola, moving southeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Minneola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3733 10007 3747 10001 3747 9980 3726 9982
TIME...MOT...LOC 2329Z 325DEG 8KT 3743 9994

RUSSELL

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:12 PM CDTSpecial Weather StatementDDCHaskell, Seward, Stevens48 min
Aug 5, 7:24 PM CDTSpecial Weather StatementDDCGrant51 min
Aug 5, 7:57 PM CDTSpecial Weather StatementDDCSeward48 min
Aug 6, 3:30 PM CDTHeat AdvisoryDDCBarber, Clark, Comanche, Edwards, Ellis, Ford and 10 more28 hr
Aug 6, 5:34 PM CDTSpecial Weather StatementDDCFord26 min
Aug 6, 5:39 PM CDTSpecial Weather StatementDDCStafford36 min
Aug 6, 6:05 PM CDTSevere Thunderstorm WarningDDCFord41 min
Aug 6, 6:34 PM CDTSevere Thunderstorm WarningDDCClark56 min

Nearby

Special Weather Statements in Kansas, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.